Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 245, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 9:01 PM CDT for Dallas County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 11, 2004, 9:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2604 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120201 SVRDMX IAC049-120245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 901 PM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA * UNTIL 945 PM CDT * AT 900 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PERRY...OR ABOUT 28 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MINBURN AROUND 905 PM AND NEAR BOUTON AROUND 910 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4184 9428 4151 9423 4154 9384 4185 9383 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 17 hours 1 minute earlier.
Area forecast discussion, Jun 11, 4:00 AM CDT, 17 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 11 2004 .DISCUSSION... MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS. POTENTIALLY POTENT STTN TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF THE PIX ERY THIS MRNG. LOADED GUN TYPE SOUNDINGS THIS AFTN WITH DECENT SHEER IN THE UPR LVL DRY SLOT. CERTAINLY FAVORABLE FOR SVR WX IF WE CAN GET ANY KIND OF HEATING GOING. CAA AT H7 WL DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY AFT. A BRK IN ACTION TNGT WITH WRMFNT SAT NGT. GFS LKS TOO OVR DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S. A POTENTIAL PROB FOR SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND. COOLING INTO MID WK AS ADVTZD PAST SVRL DAYS IN GFS. DONT SEE IT GETTING AS COLD AS GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CDT FRI JUN 11 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... IAZ004>007-015>017-023>028-033>039-044>050-121100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS ONLY A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER WILL BE TO THE SOUTH OF US. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SUNDAY AFTERNOON. IAZ057>062-070>075-081>086-092>097-121100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY 30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED BETWEEN HIGHWAY 30 AND INTERSTATE 80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THUNDERSTORMS WILL FORM LATE IN THE AFTERNOON AND LAST THROUGH THE NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY INTO SATURDAY EVENING AND SUNDAY AFTERNOON. KINNEY
In the hours before
Local storm report, Jun 11, 8:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 NW WEBSTER CITY 42.50N 93.87W
06/11/2004 1.75 INCH HAMILTON IA TRAINED SPOTTER
&&
JAWLocal storm report, Jun 11, 8:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL WEBSTER CITY 42.46N 93.82W
06/11/2004 1.50 INCH HAMILTON IA BROADCAST MEDIA
REPORTED BY WOI.
&&
JOHNSONLocal storm report, Jun 11, 8:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 4 S OTHO 42.36N 94.15W
06/11/2004 WEBSTER IA TRAINED SPOTTER
FARMSTEAD DAMAGED BY TORNADO. TREES DOWNED AND ALL
OUTBUILDINGS DAMAGED.
&&
GRAMSLocal storm report, Jun 11, 8:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL STRATFORD 42.27N 93.93W
06/11/2004 2.00 INCH HAMILTON IA BROADCAST MEDIA
REPORTED BY KCCI.
&&
JOHNSONLocal storm report, Jun 11, 8:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO 7 E PILOT MOUND 42.16N 93.88W
06/11/2004 BOONE IA AMATEUR RADIO
MULTIPLE REPORTS OF ROPE TORNADO BY AMATEUR RADIO...OFF
DUTY NWS EMPLOYEE AND BOONE COUNTY EMERGENCY MANAGEMENT.
&&
RPKLocal storm report, Jun 11, 8:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 1 E PILOT MOUND 42.16N 94.00W
06/11/2004 BOONE IA EMERGENCY MNGR
LARGE BARN AND LARGE TREES DOWNED.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 53 min |
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 57 min |
| Jun 11, 7:28 PM CDT | Tornado Warning | DMX | Webster | 32 min |
| Jun 11, 7:49 PM CDT | Tornado Warning | DMX | Hamilton | 56 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Union | 61 min |
| Jun 11, 8:02 PM CDT | Tornado Warning | DMX | Webster | 28 min |
| Jun 11, 8:13 PM CDT | Tornado Warning | DMX | Boone | 47 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 54 min |
| Jun 11, 8:30 PM CDT | Tornado Warning | DMX | Webster | 15 min |
| Jun 11, 8:42 PM CDT | Flash Flood Warning | DMX | Hamilton | 3 hr |
| Jun 11, 8:47 PM CDT | Tornado Warning | DMX | Hamilton | 43 min |
| Jun 11, 8:59 PM CDT | Tornado Warning | DMX | Boone | 46 min |
| Jun 11, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Story | 58 min |
| Jun 11, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 59 min |
| Jun 12, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jun 12, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 40 min |
| Jun 12, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 36 min |
| Jun 12, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jun 12, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Union | 42 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| Jun 12, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jun 12, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 48 min |
| Jun 12, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.